HRT users urged to tell of suicidal tendencies
By Victoria Macdonald, Health Correspondent http://www.telegraph.co.uk/
WOMEN taking hormone replacement therapy are being urged to report any suicidal tendencies after a death linked to the treatment.
The Campaign for Informed Consent, set up to help women suffering from HRT side-effects, is gathering information because of concerns that the treatment may cause serious mental health problems.
In January, a woman committed suicide while being treated with HRT following the removal of her ovaries for the menopause. Susan McShane, who runs the campaign, said the woman had rung her repeatedly shortly before her death.
"She felt that she was going mad. Her body was going through horrible changes but she also found herself acting completely out of character," said Mrs McShane. Since then, other women have contacted the campaign also complaining of suicidal tendencies. "I try and tell them to be mad not sad, but there is a limit to how much help you can give," said Mrs McShane.
HRT is prescribed to one in three British women in their fifties for menopausal symptoms. It is also meant to prevent the onset of osteoporosis, or brittle bones. However, questions have been raised about its long-term effects, including a small increase in the risk of breast cancer and blood clots.
But the campaign's immediate concern is the psychological effect and it is appealing for women to come forward if they have suffered from suicidal tendencies. "What we are hearing is heartbreaking, but there has been no research into this area and doctors do not treat women seriously when they say they feel like killing themselves," Mrs McShane said.
Christine Crisp, of Grays in Essex, said she had seen her GP and told him that she felt suicidal. "He read out the list of side-effects on the pamphlet and told me that that was not one of the side-effects," she said. "There were days when everything was black, when everyone was against me and all I could think was that the best way out was suicide." Her symptoms improved when she stopped taking HRT.
In another case, Jane Thomson (not her real name) described how she had turned from a vibrant, energetic woman into someone with no energy.
Her husband told The Telegraph that he had called the campaign because he no longer recognised the woman he had married.
Jane, 44, was put on HRT after missing two periods, but when she complained of side-effects the dose was increased. "I spoke to Mrs McShane and told her that I wanted to die," she said. "If someone had attacked me with a knife I would not have stopped them. " Eight months after she stopped taking HRT, she still suffers from side-effects. "I was normal when I started taking it, so either it is an act of God or the HRT."
The Campaign for Informed Consent, 19 St Edward Gardens, Eggbuckland, Plymouth PL6 5PB